Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 96, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 28, 2000, 6:52 AM EDT for Genesee County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 2000, 6:52 AM EDT (10:52 UTC)
- Expired
- Jul 28, 2000, 7:30 AM EDT
- In force
- 38 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Genesee County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 6:55 AM EDT | Hail 0.75 | Linden, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 10.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1762 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
295 WUUS53 KDTX 281052 SVRDTX MIC049-281130- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 652 AM EDT FRI JUL 28 2000 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GENESEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 730 AM EDT * AT 651 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LINDEN...OR 15 MILES NORTHEAST OF HOWELL...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RANKIN AT 710 AM EDT THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. JW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:15 AM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 28, 4:15 AM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 415 AM EDT FRI JUL 28 2000 WILL HAVE TO PROVIDE THE CLIFF NOTES VERSION OF AN AFD THIS MORNING DUE TO CURRENT RADAR TRENDS... UPPER LOW WAS NEAR THE SRN PORTION OF THE YOOP EARLY THIS MORNING. THIS VORTEX WILL CONTINUE TO BE THE MAIN PLAYER FOR SE LOWER THROUGH THE SHORT AND MUCH OF THE LONG TERM AS IT MOVES SLOWLY SOUTH ACROSS LM TODAY AND EVENTUALLY INTO NORTHERN IL BY SAT EVENING. MAIN AREA OF CONVECTION HAS PERSISTED IN THE ERN HALF OF THIS SYSTEM WHICH IS WHERE CWA REMAINS THROUGH THE PERIOD. SURFACE LOW WAS A LITTLE FURTHER SOUTH OVER CENTRAL LM WITH TROF EXTENDING SE ACROSS SRN PORTIONS OF CWA. MAJORITY OF ACTIVITY THU AFT AND EVENING WAS NORTH OF THIS TROF. STILL QUITE A BIT OF ONGOING NOCTURNAL CONVECTION ACROSS THE CENTRAL PART OF THE CWA AND THIS WILL HAVE TO BE DEALT WITH AT PRESS TIME. UNSTABLE AIRMASS WILL REMAIN IN PLACE THROUGH SATURDAY AS SYSTEM DROPS S. SURFACE TROF PROGGED BY ETA/AVN TO SINK S THIS MORNING WHICH MAY HELP FOCUS STORM DEVELOPMENT LATER TODAY FURTHER S THAN ON THURSDAY. THE NORTHERN THUMB GOT POUNDED WITH SEVERAL INCHES OF RAINFALL THURSDAY AND ADDITIONAL HEAVY RAINFALL WILL LIKELY RESULT IN SOME FLOODING PROBLEMS. AS USUAL IN THIS SCENARIO, STORM DEVELOPMENT AND EVOLUTION WILL BE DRIVEN ON THE MESO OR SMALLER SCALE WHICH IF PRETTY TOUGH TO EVALUATE IN THE MIDDLE OF THE NIGHT. LOOKS LIKE SOME DRIER AIR IN THE MID LEVELS WILL BE ADVECTING IN BEHIND THE CURRENT CONVECTION. THIS WILL ALLOW FOR SOME SUNSHINE THIS MORNING WHICH WILL DO NOTHING BUT MAKE FOR A MORE UNSTABLE AIRMASS BY THIS AFTERNOON. MODEL SOUNDINGS WITH REPRESENTATIVE PARCELS INDICATE 3000 J/KG POSSIBLE THIS AFTERNOON. WITH WEAK SHEAR THIS SUGGESTS ANOTHER DAY OF PULSE SEVERE WITH POSSIBLE DIMES, OR MAYBE QUARTERS, AND LOCALIZED AREAS OF HEAVY RAINFALL. MOISTURE DEEPENS TONIGHT ALONG WITH ADDED BONUS OF SOME DEEP SYNOPTIC SCALE LIFT. THESE FACTORS WILL PROBABLY RESULT IN AN INCREASE IN SHOWERS AND STORMS BY EVENING, SIMILAR TO WHAT HAPPENED ON THURSDAY. AS UPPER LOW CONTINUES TO SINK SOUTH, 50 KT 300MB JET ROUNDS THE BASE AND NOSES INTO THE OH VALLEY BY 15Z/SAT. THIS PUTS SE LOWER IN LFQ RESULTING IN SOME DECENT UPPER LEVEL DIVERGENCE. ETA/AVN QPFS QUITE IMPRESSIVE ON SAT AS WELL. INSTABILITY NOT AS IMPRESSIVE THOUGH, SO PERHAPS ANY STORMS WILL REMAIN BELOW SEVERE CRITERIA. .DTX...NONE. JW
In the hours before
Special weather statement, Jul 28, 1:35 AM EDT, 5 hours 17 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-281200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 135 AM EDT FRI JUL 28 2000 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. HEAVY AMOUNTS OF RAIN ASSOCIATED WITH THE THUNDERSTORMS WILL REMAIN THE CONCERN THROUGH THE EARLY MORNING HOURS. WHILE THEIR STILL IS A THREAT FOR SOME OF THESE THUNDERSTORMS TO PRODUCE HAIL...THE MAIN SEVERE WEATHER THREAT WILL BE FLOODING FOR THE REST OF THE NIGHT. THEREFORE...SPOTTER ACTIVATION IS NOT EXPECTED. A WARM...HUMID AND UNSTABLE AIR MASS COMBINING WITH SEVERAL SURFACE BOUNDARIES WILL CONTINUE TO DEVELOP THUNDERSTORMS THROUGH THE EARLY MORNING HOURS. MANY AREAS IN THE SAGINAW VALLEY HAVE RECEIVED UP TO THREE INCHES...WITH LOCALLY HIGHER AMOUNTS. HOWEVER...THE RAIN IS EXPECTED TO DIMINISH TOWARD DAWN. ELSEWHERE EXPECT SCATTERED THUNDERSTORMS...MAINLY NORTHWEST OF DETROIT...WITH LOCALLY HEAVY RAIN POSSIBLE AND SMALL HAIL. THUNDERSTORMS WILL MOVE OFF TO THE NORTHEAST BETWEEN 10 AND 15 MPH. SOME OF THESE THUNDERSTORMS WILL MOVE ACROSS ALREADY SATURATED GROUND WITH MORE FLOODING POSSIBLE. RAINFALL RATES UP TO AN INCH PER HOUR CAN BE EXPECTED. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR LATER FORECAST UPDATES. BGM
Special weather statement, Jul 28, 6:35 AM EDT, 17 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-281600- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 635 AM EDT FRI JUL 28 2000 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST MICHIGAN... GENERALLY SOUTH OF INTERSTATE 69...THROUGH THE MORNING HOURS. A FEW OF THESE STORMS COULD BE SEVERE AND SPOTTER ACTIVATION MAY BE NEEDED. AN UNSTABLE AIRMASS WILL CONTINUE OVER SOUTHEAST MICHIGAN THIS MORNING. NUMEROUS THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AT 20 MPH AND MAINLY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND BRIEF VERY HEAVY RAINFALL. A FEW OF THE STORMS COULD PRODUCE HAIL UP TO THREE QUARTERS OF AN INCH AS WELL AS WIND GUSTS TO 60 MPH. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON. A FEW OF THESE STORMS COULD ALSO BE SEVERE WITH SPOTTER ACTIVATION POSSIBLE. ANOTHER SEVERE WEATHER POTENTIAL STATEMENT WILL BE ISSUED LATE THIS MORNING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR LATER FORECAST UPDATES. JW
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:01 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 44 min |
| Jul 27, 9:37 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 38 min |
| Jul 27, 10:07 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 38 min |
| Jul 27, 10:26 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 49 min |
| Jul 28, 5:07 AM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 38 min |
| Jul 28, 4:22 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 53 min |
| Jul 28, 4:30 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 60 min |
| Jul 28, 5:17 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 43 min |
| Jul 28, 5:30 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 45 min |
| Jul 28, 5:52 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 38 min |
| Jul 28, 5:55 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 50 min |
| Jul 28, 6:04 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair, Sanilac | 41 min |
| Jul 28, 6:27 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 48 min |
| Jul 28, 6:27 PM EDT | Tornado Warning | DTX | Saint Clair | 48 min |
| Jul 28, 6:45 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 45 min |
| Jul 28, 6:48 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 42 min |
| Jul 28, 7:09 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 66 min |
| Jul 28, 7:16 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 44 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.